advertisement
Question
Posted by: CONCERNED WIFE | 2010-10-11

ATTN: CYPERSHRINK - RE: POST 996

Hi Doc

My husband has had his appointment with the specialist pshyciatrist, and has been diagnosed with Adult ADD, topped with depression. The pshyciatrist is first treating him for the depression before moving on to the AADD.

I am however concerned about my husbands welfare. His first reaction when he got home from seeing her was " .........oh great, now I''m seeing a head shrink" . He was annoyed that I had not told him the Dr was a pshyciatrist. I did not tell him because I knew his view on having to see a " head shrink"  as he puts it, but I knew how he would react - and that he would refuse to go! He has however committed that he will see this process through, but I am worried that his realisation of the " headshrink"  visits is going to worse the depression.

My other question is: How do I support him through this depression. Are there things I need to be doing (or not doing), or do I just go on as usual. He is currently in a very deep rut (which he admits), and his life consists of getting up, going to work, and going to bed. On weekends, it''s getting up, sitting in the lounge all day, and going to bed.

Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Remind him that though the doctor he saw was a psychiatrist, this means that the psychiatrist he saw, was a doctor. Its a pity you felt it necessary to mislead him, as this could cause avoidable problems. You can also tell him, on behalf of us head-shrinkers, that so many of our patients remain big heads, that it's clear our actual skill is in managing real, medical illnesses that involve the head's main function.
The psychiarist ought to see you or speak to you, too, to discuss, based on what she now knows about him, how you could best help.
You dont mention what treatment has begun, but if he has started on an antodepressant or similar medicine, encourage him to take it exactly as prescribed, and don't let him give up. Although he's allowed to start feeling a bit better within days, it usually takes at least 2 weeks for the full effects to become more obvious, and giving up before then is obviously not at all a good idea. Similarly, remaining on whatever AD ( there may indeed need to be a trial of more than one to find the one that best suits his unique brain chemistry ) for at least some 9 months, to reduce the risk of relapse.
I appreciate Liza's points. I think we need an update to the Treaty of Utrecht, whereby if people stop calling us headshrinks, trickcyclists and similar rude terms, we will continue to refuse to call people loonies - which is the same sort of word as headshrink.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Wooman | 2010-10-12

Don''t worry too much about it. It took my hubby a year to start taking his meds regularly and then another year to accept and make peace with the fact that he does better with the meds than without. It was tough, because the first year, every three months, he''s throw a tantrum and say that he can''t live with this medication anymore. He stated more than once that the meds will kill him. And I let him go off it, because he needed to have his own lightbulb moment. And he did, eventually.

It''s not easy supporting an adhd adult, because they tend to do self study on meds, and have to make their own choices. My husband used to have fights with me and tell me that I forced him to go to a shrink, and that I force him to take meds that will kill him. But he is fine now. He takes his meds, he''s doing very well at work, and he has a great relationship with his psych.

Just be patient, it might take a good long time, but he will come around. And then he''ll thank you. Just be positive and stay strong. (you might need a councilor to help you cope - an objective third party to whom you can vent. It helps)

Good luck!

Reply to Wooman
Posted by: Liza | 2010-10-11

It sounds like your husband needs to seriously change his attitude towards the ''head shrink''. Personally I feel it''s a VERY outdated and offensive title. His attitude is still in the dark ages when ''head shrinks'' performed lobotomies on psychiatric patients.

If he can''t change his attitude - the psychiatrist won''t help. He has to come to the realization that mental illness has a PHYSIOLOGICAL(not mental) cause - i.e. It is a chemical imbalance in the brain. Only then can he commit to using medication to improve his depression and ADD.

And to support him - ensure that he drinks his meds and don''t expect too much behavioural changes until the medication starts to kick in. This can take anything from 2 to 4 weeks. If the first AD doesn''t work, he might need to change to a different AD - which means that it could take another 2 to 4 weeks before he comes out of the depression. Also ensure that he continues to take his medication for as long as the psychiatrist says that it is necessary. Usually it will be for AT LEAST 6 months. Stopping medication before this will usually cause a relapse - which neither you nor he wants.

Good Luck
Liza

Reply to Liza
Posted by: cybershrink | 2010-10-11

Remind him that though the doctor he saw was a psychiatrist, this means that the psychiatrist he saw, was a doctor. Its a pity you felt it necessary to mislead him, as this could cause avoidable problems. You can also tell him, on behalf of us head-shrinkers, that so many of our patients remain big heads, that it's clear our actual skill is in managing real, medical illnesses that involve the head's main function.
The psychiarist ought to see you or speak to you, too, to discuss, based on what she now knows about him, how you could best help.
You dont mention what treatment has begun, but if he has started on an antodepressant or similar medicine, encourage him to take it exactly as prescribed, and don't let him give up. Although he's allowed to start feeling a bit better within days, it usually takes at least 2 weeks for the full effects to become more obvious, and giving up before then is obviously not at all a good idea. Similarly, remaining on whatever AD ( there may indeed need to be a trial of more than one to find the one that best suits his unique brain chemistry ) for at least some 9 months, to reduce the risk of relapse.
I appreciate Liza's points. I think we need an update to the Treaty of Utrecht, whereby if people stop calling us headshrinks, trickcyclists and similar rude terms, we will continue to refuse to call people loonies - which is the same sort of word as headshrink.

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement